Calcium supplements increase the risk of heart disease in the elderly, study says
Millions of post-menopausal women take calcium supplements in an effort to stave off osteoporosis, but recent studies have shown that the pills provide little benefit: Even though they may increase bone density, they do not reduce the risk of fractures or of death. Now, some researchers are becoming convinced that the supplements not only provide no benefit, but that they can even be harmful, increasing the risk of heart attacks by nearly a third.
The results, experts all agree, do not apply to calcium ingested in food, which is beneficial.
The risk was first suggested by two clinical trials, one in 2006 and one in 2008. To investigate the possibility of harm, Dr. Ian Reid of the University of Auckland in New Zealand and his colleagues combined results from 11 randomized controlled trials of calcium supplements (without vitamin D, which is often given in conjunction with the supplements) involving more than 12,000 patients. They reported online Thursday in the journal BMJ that they found a 31% increase in the risk of heart attack and smaller, non-significant increases in the risk of stroke and death. While equal numbers of women received calcium or placebo, 143 of those who received calcium suffered a heart attack, compared to 111 who received a placebo.
Although the increase in risk is small, they said, the widespread use of the supplements suggests that many women could be adversely affected.
In an editorial accompanying the report, cardiologists from the University of Leeds and the University of Hull in England noted that, “Given the uncertain benefits of calcium supplements, any level of risk is unwarranted.... On the basis of the limited evidence available, patients with osteoporosis should generally not be treated with calcium supplements, either alone or combined with vitamin D, unless they are also receiving an effective treatment for osteoporosis.” Further research is urgently required, they added.
Although there are several possibilities, no one is sure how the supplements could increase heart attack risk.
-- Thomas H. Maugh II